Kansas, 2005

High Wind in Kansas, November 15, 2005

November 15, 2005 · NWS ICT · 17 events in 17 counties and zones

A powerful storm system brought high winds to south central Kansas which caused widespread moderate damage. In Wichita, the winds were responsible for blowing shingles off roofs and downing several privacy fences in the vicinity of 119th St.

Where it happened

Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A powerful storm system brought high winds to south central Kansas which caused widespread moderate damage. In Wichita, the winds were responsible for blowing shingles off roofs and downing several privacy fences in the vicinity of 119th St. West and Central. According to the Wichita Eagle, the high winds downed power lines which caused the southbound lanes of K-15 in southwest Wichita to close temporarily. Sporadic power outages were also reported. In Sumner County, according to the Wellington Daily News, the strong winds downed power poles south of Oxford on 80th Avenue. The high winds are also blamed for a bus accident in Reno County. According to the Hutchinson News, the strong winds pushed a school bus traveling east on 56th Street in Nickerson off the south side of the road. When the driver tried to correct, the bus swerved several times and eventually rolled onto the driver's side. In Saline County, the high winds caused tree limbs to fall into power lines, knocking them down. There were also reports of downed trees in roads and at least one power pole downed. In Harvey County several tree limbs and power poles were downed. Jabara Airport, in northeast Wichita, measured a peak wind gust of 55 mph while Mid-Continent Airport recorded a peak wind of 51 mph. Winfield Airport, in Cowley County, measured a peak wind of 54 mph. Newton Airport, in Harvey County, measured a peak wind of 52 mph. Salina Airport, in Saline County, and Great Bend Airport, in Barton County, recorded a 51 mph peak wind. Russell Airport, in Russell County, measured a 47 mph peak wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Nov 15, 4:00 AM CST, 6 hours earlier.

Area forecast discussion, Nov 15, 4:00 AM CST, 6 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
400 AM CST TUE NOV 15 2005

.DISCUSSION...
LOTS OF DIFFERING WEATHER TO WORRY ABOUT DURING THIS FORECAST
PACKAGE, WITH MOST OF THE DISCUSSION CENTERING ON TODAYS WEATHER
SYSTEM.

TODAY:
STRONG SYSTEM CURRENTLY MAKING ITS WAY ACROSS CEN KS AT THIS TIME,
WITH STRONG COLD FRONT AND UPPER LEVEL SYSTEM STARTING TO MAKE ITS
PRESENCE FELT.  FRONTAL BOUNDARY CURRENTLY SITUATED FROM SLN TO HUT
TO NEAR P28. FRONTOGENESIS IN THE 700-600H LAYER AND CONVERGENCE
ALONG THE BOUNDARY ACTUALLY LEAD TO SOME NEAR SEVERE THUNDERSTORMS
IN CEN KS. WINDS ARE INCREASING DRAMATICALLY BEHIND THIS FRONTAL
BOUNDARY WITH GUSTS TO 35KTS ALREADY IN HLC/GBD.   MODELS SUGGEST
WINDS JUST OFF THE DECK OF 50-60 KTS THAT WILL TRANSLATE TO THE
SURFACE WITH SUSTAINED WINDS AROUND 40 KTS DEFINITELY POSSIBLE FOR
THE FIRST FEW HOURS AFTER THE FRONT MOVES THROUGH THE AREA, SO WILL
KEEP THE HIGH WIND HEADLINES IN PLACE.

NEXT CONCERN WILL BE THE CHANGEOVER OF THE POST FRONTAL PRECIP TO
SNOW, AS THE COLD AIR RAPIDLY INVADES THE AREA.  FORECAST SOUNDINGS
DEFINITELY SHOW ICE CRYSTAL FORMATION IN THE POST FRONTAL AIRMASS,
WITH NAM SUGGESTING A NICE AREA OF FRONTOGENESIS IN THE 700-600H
LAYER ACROSS CEN KS WITH COLUMN COOLING ENOUGH FOR SNOW TO REACH THE
GROUND DURING THE MORNING HOURS. SO COULD SEE SOME ISOLATED BURSTS
OF HEAVY SNOW AS THIS BAND DEVELOPS AND MOVES ACROSS THE AREA.
EXPECT MOST OF THE SNOW TO ACCUMULATE ON GRASSY AREAS, WITH LIMITING
FACTOR BEING WARM SURFACE TEMPS. WITH SNOWFALL AROUND AN INCH ON THE
GRASSY SURFACES, THE QUESTION REMAINS ON WHAT TO DO WITH INHERITED
WINTER WEATHER ADVISORY. WILL KEEP THIS GOING AS WELL, AS ANY SNOW
THAT DOES DEVELOP WILL BE BLOWN AROUND BY THE STRONG WINDS MENTIONED
ABOVE PRODUCING NEAR BLIZZARD CONDITIONS, REDUCING VISIBILITIES
BELOW A MILE.

ISENTROPIC LIFT NEAR THE WARM FRONTAL BOUNDARY IN ERN OK, COULD ALSO
LEAD TO SOME ELEVATED TSRA SNEAKING BACK INTO SERN KS, SO WILL KEEP
A MENTION OF SOME THUNDERSTORMS IN THIS AREA FOR THE MORNING HOURS
BEFORE COLD FRONTAL BOUNDARY SLAMS ACROSS THIS AREA CHANGING TSRA
THREAT INTO A MORE OF A SHRA THREAT AND POSSIBLY SOME FLURRIES
BEFORE ENDING.

TONIGHT:
DRY SLOT WILL LEAD TO RAPID CLEARING OF THE AREA LATE THIS AFTERNOON
INTO THIS EVENING WITH SOME OF THE COLDEST TEMPS OF SEASON EXPECTED
TONIGHT AS CANADIAN HIGH PRESSURE AREA SETTLES OVER THE AREA.  WINDS
WILL SLACKEN AS THE NIGHT PROGRESSES, BUT WILL STAY UP ENOUGH TO
KEEP TEMPS FROM REALLY FALLING OFF.

WED-FRI:
THE SURFACE RIDGE AND NORTHWEST FLOW CONTINUES TO DOMINATE THE
REGION FOR THIS TIME FRAME WITH CHILLY MORNINGS.  DO NOT SEE MUCH IN
THE WAY OF MOISTURE RETURN OR CLOUD COVER UNTIL EARLY THU AS SURFACE
RIDGE KEEPS MOISTURE BOTTLED UP IN THE SRN PLAINS.  COULD SEE SOME
MID LEVEL CLOUDS ON THU AS A SERIES OF CLIPPER TYPE SYSTEMS MOVE
JUST TO THE NORTHEAST OF THE AREA.

REST OF THE EXTENDED:
WILL LEAVE THE REST OF THE EXTENDED ALONE FOR NOW WITH MOST
ATTENTION PAID TO THE SHORT TERM.

KETCHAM

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    40  24  42  26 /  60   0   0   5
HUTCHINSON      39  23  42  26 /  60   0   0   5
NEWTON          39  23  42  25 /  70   0   0   5
ELDORADO        40  24  42  25 /  70   0   0   5
WINFIELD-KWLD   42  25  43  25 /  40   0   0   5
RUSSELL         35  19  42  26 /  30   0   0   5
GREAT BEND      39  20  42  26 /  20   0   0   5
SALINA          35  21  42  26 /  80   0   0   5
MCPHERSON       37  23  42  26 /  60   0   0   5
COFFEYVILLE     48  25  42  24 /  40   0   0   5
CHANUTE         44  25  41  24 /  60   0   0   5
IOLA            43  24  41  24 /  70   0   0   5

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
HIGH WIND WARNING UNTIL 5 PM TUESDAY FOR KSZ069-082-083-091>093.

WINTER WEATHER ADVISORY UNTIL 5 PM TUESDAY FOR KSZ032-033-
047>053-067-068.

WIND ADVISORY UNTIL 5 PM TUESDAY FOR KSZ070>072-094>096-098>100.

&&
Hazardous weather outlook, Nov 15, 5:35 AM CST, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
535 AM CST TUE NOV 15 2005

KSZ032-033-047>053-067>072-082-083-091>096-098>100-161200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
535 AM CST TUE NOV 15 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A POWERFUL COLD FRONT WILL RACE THROUGH THE AREA THIS MORNING.
STRONG NORTHWESTERLY WINDS WILL DEVELOP BEHIND THIS FRONT. WIND
SPEEDS OF 35 TO 45 MPH ARE EXPECTED WITH A FEW GUSTS TO 55 MPH
POSSIBLE FOR SOUTH CENTRAL KANSAS. CENTRAL AND SOUTHEAST KANSAS WILL
SEE RELATIVELY LIGHTER WINDS WITH SPEEDS OF 25 TO 35 MPH AND GUSTS
AS HIGH AS 40 MPH. HIGH WIND WARNINGS AND ADVISORIES HAVE BEEN
POSTED FOR THIS THREAT.

LIGHT SNOW IS ALSO POSSIBLE THIS MORNING IN CENTRAL KANSAS. THE SNOW
COMBINED WITH THE STRONG WINDS WILL REDUCE VISIBILITY AND LEAD TO
NEAR BLIZZARD CONDITIONS. PLEASE SEE THE LATEST WINTER WEATHER
ADVISORY FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM

In the hours before

Local storm report, Nov 15, 6:29 AM CST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
629 AM CST TUE NOV 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     HAIL             STERLING                38.21N 98.21W
11/15/2005  0.75 INCH        RICE               KS   LAW ENFORCEMENT

0150 AM     HAIL             NICKERSON               38.15N 98.09W
11/15/2005  0.75 INCH        RENO               KS   LAW ENFORCEMENT

&&

BDK
Local storm report, Nov 15, 6:49 AM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
649 AM CST TUE NOV 15 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0130 AM     HAIL             STERLING                38.21N 98.21W
11/15/2005  0.75 INCH        RICE               KS   LAW ENFORCEMENT

0150 AM     HAIL             NICKERSON               38.15N 98.09W
11/15/2005  0.75 INCH        RENO               KS   LAW ENFORCEMENT

0238 AM     HAIL             GOESSEL                 38.25N 97.35W
11/15/2005  0.50 INCH        MARION             KS   CO-OP OBSERVER

&&

LFW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

17 high wind. Local standard time, as filed.

High Wind, Butler

When
November 15, 10:00 AM CST to 2:30 PM CST
Where
Butler forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.781, -96.839 (the zone’s center; the record gives no point)

High Wind, Sedgwick

When
November 15, 10:00 AM CST to 2:30 PM CST
Where
Sedgwick forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.685, -97.461 (the zone’s center; the record gives no point)

High Wind, Kingman

When
November 15, 10:00 AM CST to 2:30 PM CST
Where
Kingman forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.559, -98.136 (the zone’s center; the record gives no point)

High Wind, Harper

When
November 15, 10:00 AM CST to 2:30 PM CST
Where
Harper forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.192, -98.075 (the zone’s center; the record gives no point)

High Wind, Sumner

When
November 15, 10:00 AM CST to 2:30 PM CST
Where
Sumner forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.237, -97.477 (the zone’s center; the record gives no point)

High Wind, Cowley

When
November 15, 10:00 AM CST to 2:30 PM CST
Where
Cowley forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.238, -96.837 (the zone’s center; the record gives no point)

High Wind, Reno

When
November 15, 11:00 AM CST to 2:30 PM CST
Where
Reno forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.953, -98.086 (the zone’s center; the record gives no point)

High Wind, Harvey

When
November 15, 11:00 AM CST to 2:30 PM CST
Where
Harvey forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.043, -97.427 (the zone’s center; the record gives no point)

High Wind, Russell

When
November 15, 11:30 AM CST to 2:30 PM CST
Where
Russell forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.915, -98.762 (the zone’s center; the record gives no point)

High Wind, Lincoln

When
November 15, 11:30 AM CST to 2:30 PM CST
Where
Lincoln forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
39.045, -98.208 (the zone’s center; the record gives no point)

High Wind, Barton

When
November 15, 11:30 AM CST to 2:30 PM CST
Where
Barton forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.479, -98.756 (the zone’s center; the record gives no point)

High Wind, Ellsworth

When
November 15, 11:30 AM CST to 2:30 PM CST
Where
Ellsworth forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.697, -98.205 (the zone’s center; the record gives no point)

High Wind, Saline

When
November 15, 11:30 AM CST to 2:30 PM CST
Where
Saline forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.784, -97.650 (the zone’s center; the record gives no point)

High Wind, Rice

When
November 15, 11:30 AM CST to 2:30 PM CST
Where
Rice forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.347, -98.201 (the zone’s center; the record gives no point)

High Wind, McPherson

When
November 15, 11:30 AM CST to 2:30 PM CST
Where
McPherson forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.392, -97.648 (the zone’s center; the record gives no point)

High Wind, Marion

When
November 15, 11:30 AM CST to 2:30 PM CST
Where
Marion forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.359, -97.097 (the zone’s center; the record gives no point)

High Wind, Chase

When
November 15, 11:30 AM CST to 2:30 PM CST
Where
Chase forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
38.302, -96.594 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, November 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5481446, 5481447, 5481448, 5481449, 5481450, 5481451, 5477788, 5477789, 5477790, 5477791, 5477792, 5477793, 5477794, 5477795, 5477796, 5477797, 5477798.